The burden of intentional self-poisoning on a district-level public hospital in Cape Town, South Africa
CITATION: Van Hoving, D. J., et al. 2018. The burden of intentional self-poisoning on a district-level public Hospital in Cape Town, South Africa. African Journal of Emergency Medicine, 8(3):79-83, doi:10.1016/j.afjem.2018.03.002.
The original publication is available at https://www.sciencedirect.com
Introduction: Intentional self-poisoning is a significant part of the toxicological burden experienced by emergency centres. The aim of this study was to describe all adults presenting with intentional self-poisoning over a six-month period to the resuscitation unit of Khayelitsha Hospital, Cape Town. Methods: Adult patients with a diagnosis of intentional self-poisoning between 1 November 2014 and 30 April 2015 were retrospectively analysed after eligible patients were obtained from the Khayelitsha Hospital Emergency Centre database. Missing data and variables not initially captured in the database were retrospectively collected by means of a chart review. Summary statistics were used to describe all variables. Results: A total of 192 patients were included in the analysis. The mean age was 27.3 years with the majority being female (n=132, 68.8%). HIV-infection was a comorbidity in 39 (20.3%) patients, while 13 (6.8%) previously attempted suicide. Presentations per day of the week were almost equally distributed while most patients presented after conventional office hours (n=152, 79.2%), were transported from home (n=124, 64.6%) and arrived by ambulance (n=126, 65.6%). Patients spend a median time of 3h37m in the resuscitation unit (interquartile range 1 h 45m–7 h 00 m; maximum 65 h 49 m). Patient acuity on admission was mostly low according to both the Triage Early Warning Score (non-urgent n=100, 52.1%) and the Poison Severity Score (minor severity n=107, 55.7%). Pharmaceuticals were the most common type of toxin ingested (261/343, 76.1%), with paracetamol the most frequently ingested toxin (n=48, 25.0%). Eleven patients (5.7%) were intubated, 27 (14.1%) received N-acetylcysteine, and 18 (9.4%) received benzodiazepines. Fourteen (7.3%) patients were transferred to a higher level of care and four deaths (2%) were reported. Discussion: Intentional self-poisoning patients place a significant burden on emergency centres. The high percentage of low-grade acuity patients managed in a high-acuity area is of concern and should be investigated further.